Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 176, NWS Dodge City, KS

June 6, 1996Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 1996, 9:38 AM CDT for Comanche County, Kiowa County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1996, 9:38 AM CDT (14:38 UTC)
Expired
Jun 6, 1996, 10:25 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 061436
SVRDDC
KSC033-097-061525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
938 AM CDT THU JUN 6 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1025 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...NORTHERN COMANCHE COUNTY
   ...SOUTHWESTERN KIOWA COUNTY
 
AT 936 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 12 MILES NORTHWEST OF LAKE COLDWATER MOVING EAST
SOUTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 LAKE COLDWATER                   BY 1000 AM CDT
 COLDWATER                        BY 1000 AM CDT
 WILMORE                          BY 1005 AM CDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GERARD/SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:31 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 3:31 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CDT THU JUN 6 1996

FCST CHALLENGE TODAY WILL BE PRECIP CHANCES AND COOLER TEMPS.

08Z SATELLITE AND RADAR CONTINUE TO SHOW PLENTY OF CLOUDS AND EVEN SOME
SCATTERED RW/TRW OVER EASTERN 2/3 OF CWA.  THIS IS ASSOC WITH A S/W
PULLING OUT OF EXTREME WESTERN KS AND INTO PORTIONS OF THE STATE
FARTHER EAST.

AM LOOKING FOR FROPA AROUND SUNRISE OR SHORTLY AFTER IN GCK AND DDC
BRINGING COOLER NORTH WINDS TO REGION.  ADAP INDICATING DECENT PRES
RISES WELL BEHIND FRONT...SO HAVE NO DOUBT TODAY TO BE BREEZY.

THE PRECIP MENTIONED ABOVE MAY VERY WELL END BY DAYBREAK...HOWEVER LOOK
FOR RW/TRW TO BEGIN AGAIN OVER WEST CENTRAL PORTIONS OF STATE AND EXPAND
ACROSS CWA BY NOON OR EARLY AFTERNOON.  DON/T BELIEVE THIS TO BE A
WIDESPREAD EVENT...ACTUALLY FAR FROM IT.  SHOULD ONLY BE SOME
INSTABILITY CONVECTION TODAY.

PROGS INDICATE CYCLONIC FLOW AND FALLING HEIGHTS DEVELOPING OVER
WESTERN HIGH PLAINS ATTM.  THIS FLOW TO DEEPEN AS SYSTEM OVER MID-UPPER
MISSISSIPPI VALLEY STRENGTHENS. WITH COLDER MID-LEVEL AIR MOVING OVER
REGION AND ADEQUATE AMOUNTS OF SFC MOISTURE...SEE NO REASON SOME
POP-CORN TYPE INSTABILITY RW/TRW WILL DEVELOP FROM NW TO SE OVER CWA.
ADDITIONALLY...PVA INC OVR CWA THIS AM...HOWEVER NVA TO SET IN AROUND
00Z OVER ALL BE EXTREME NORTH AND EAST...SO WILL KEEP PRECIP CHCS OUT
OF ZFP FOR THIS EVENING EXCEPT FOR NORTH AND EAST CTYS.  TIME SECTIONS
ALSO HINT AT DOWNWARD MOTION BEGINNING ARND 00Z VCNTY DDC.

HAVE UNDERCUT FWC GUID A LOT AND GENERALLY FOLLOWED FAN.  TODAY TO BE
MUCH COOLER THAN YESTERDAY WITH PLENTY OF CAA GOING ON.

FRIDAY TO BE COOL...RELATIVELY SPEAKING...AS WELL.  CONT CYCLONIC FLOW
AND NORTH WINDS WILL MAKE IT SEEM LIKE EARLY MAY AROUND HERE.  SOME OF
THE SAME INSTABILITY SHOWERS WOULDN/T BE OUT OF THE QUESTION
FRIDAY...BUT UPPER LEVELS NOT NEARLY AS CONDUCIVE TO DEVELOPMENT.

DDC  078/050 078/051 084 21-
GCK  078/049 079/050 082 2--
EHA  081/049 082/050 083 2--
LBL  080/050 082/051 082 2--
HYS  076/047 076/049 080 32-
P28  082/054 081/053 083 32-

SEARCY

In the hours before

Special weather statement, Jun 6, 8:33 AM CDT, 1 hour 5 minutes before
KSZ030-031-044>046-065-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 AM CDT THU JUN 6 1996

...TORNADO WATCH FOR PARTS OF WEST CENTRAL KANSAS IS CANCELLED...

THE TORNADO WATCH EARLIER IN EFFECT AROUND HAYS...WAKEENEY...DIGHTON
...NESS CITY...LA CROSSE AND LARNED HAS BEEN CANCELLED.  A BAND OF
SHOWERS AND STRONG THUNDERSTORMS 40 MILES WIDE EXTENDED FROM GARDEN
CITY TO GREAT BEND AND WAS MOVING SOUTHEAST.  THE STORMS WERE ALONG
A COLD FRONT PUSHING SOUTH ACROSS KANSAS.

THERE IS NO LONGER A THREAT FOR TORNADOES TO THE NORTH OF THIS FRONT
...SO THE WATCH HAS BEEN CANCELLED.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:23 PM CDTSevere Thunderstorm WarningDDCKearny32 min
Jun 5, 7:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell38 min
Jun 5, 8:49 PM CDTSevere Thunderstorm WarningDDCComanche31 min
Jun 5, 9:00 PM CDTSevere Thunderstorm WarningDDCBarber50 min
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningDDCPratt32 min
Jun 5, 9:48 PM CDTSevere Thunderstorm WarningDDCBarber27 min
Jun 6, 5:37 AM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 6, 6:26 AM CDTSevere Thunderstorm WarningDDCEllis44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.